Taking antibiotics in late pregnancy may increase the risk of children developing inflammatory bowel diseases, a study has shown.
When mice were given antibiotics during late pregnancy and early nursing period, it was seen that the offspring were more likely to develop an inflammatory condition of the colon that resembles human inflammatory bowel disease.
The antibiotic treatment also caused lasting changes in the gut microbiome of mothers that were passed on to their offspring.
While their offspring developed disease, adult mice given antibiotics did not see an increase in bowel disease.
This suggests the timing of antibiotic exposure is crucial, especially during the early developmental period after birth when the immune system is undergoing maturation, the researchers said.
"When antibiotics are used during pregnancy or early childhood, they can disturb the development of a normal gut microbiome which would otherwise be essential for proper immune development," said Eugene B. Chang, MD, Professor at the University of Chicago.
"In genetically susceptible hosts, the inability to develop the immune system properly can have negative consequences like inflammatory bowel disease or any other kinds of complex immune disorders," Chang added in the paper published in the journal Cell Reports.
Chang, however, cautioned, that these results from an animal study should not be taken as a reason for pregnant women or those nursing newborn infants to avoid antibiotics when they are needed to treat dangerous bacterial infections.
Instead, he said, it should serve as a reminder that best practices dictate avoiding casual, indiscriminant over usage 'just to be safe', say for a common cold that is most likely caused by a virus.
"Antibiotics should absolutely be used judiciously when they're indicated," Chang said.
"But we as physicians should keep in mind the importance of antimicrobial stewardship because this study suggests it may have long-term consequences that potentially impact health and risk for certain diseases."